Alert archive / Colorado / Tornado Warnings in 1999

Tornado Warning 25, NWS Goodland, KS

July 2, 1999Yuma County, Colorado

NWS Goodland, KS issued this tornado warning at Jul 2, 1999, 6:09 PM MDT for Yuma County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 1999, 6:09 PM MDT (00:09 UTC)
Expired
Jul 2, 1999, 6:45 PM MDT
In force
36 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 3:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1999-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1999-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
3855 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

980 
WFUS1 KGLD 030009 RRA
TORGLD
COC125-030045-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT FRI JUL 2 1999

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN YUMA COUNTY IN NORTHEASTERN COLORADO

* UNTIL 645 PM MDT

* AT 609 PM MDT... GOODLAND DOPPLER RADAR INDICATED A DEVELOPING
  TORNADO 22 MILES NORTH OF WRAY OR 20 MILES NORTH OF ECKLEY...
  MOVING EAST AT 25 MPH.

THE TORNADO IS EXPECTED TO AFFECT...
RURAL RESIDENTS AND MOTORISTS IN THE WARNED AREA

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

BARKER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 2, 2:28 PM MDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 2, 2:28 PM MDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
228 PM MDT FRI JUL 2 1999

VERY WARM TO HOT TMPS THIS WEEKEND.

ATTM SATL WAS SHOWING MOSTLY CLEAR SKIES ACROSS THE CWA WITH A SW
DOWNSLOPE COMPONENT TO THE WIND INCREASNG AFTN TMPS. 88D WAS SHOWING
A FEW TSRA S/SW OF THE CWA WHICH WAS MOVING ENE AND THE RUC SEEMED
TO ANALYZE THIS WELL.

LOOKING AT DDC 12Z SOUNDING AND MODIFYING IT GAVE VERY IMPRESSIVE
CAPES THIS AFTN OF OVR 5000J. 7/5H LAPSE RATES WERE VERY HIGH AND
TMPS DIF BETWEEN 850/5H WERE BETTER THAN 40C ACROS THE CWA. WITH
CONVECTION ALREADY OCCURRING JUST S OF THE CWA...TSRA SHUD EITHER
MOVE INTO OR DEVELOP ACROSS THE CWA THIS LATE AFTN. SOME MID LVL
MOISTR AND COLD AIR ADVTION WAS ASSOCIATED WITH A 5H/VORT LOBE
DRIFTING MAINLY ACROSS THE S CWA THIS EARLY EVENING. 2/3H MB CHARTS
SHOWED A HI OVR E TX WHICH WAS WRAPPING GULF OF MEX MOISTURE AROUND
AND INTO OUR CWA. AWIPS TIME SECTIONS SHOWED IMPRESSIVE OMEGAS ALOFT
AND WITH HIGHS TMPS RISING INTO THE UPPER 90S/DEW POINTS IN THE 60S
SOME STORMS THAT DO BREAK THE CAP SHUD BECOME STRONG IF NOT SEVERE.

MID LVL MOISTR DECREASES SATURDAY AND ETA SHOWS BOTH THE THCKNS AND
5H/HGHTS INCREASING AS DO THE SFC WNDS AND EXPECT ANOTHER VERY WARM
TO HOT DAY TOMORROW. MUCH OF THE DYNAMICS MOVES NE AWAY FROM THE CWA
BUT WITH SFC TMPS NEARING THE TRIPLE DIGITS AND DEW PTS IN THE
60S A FEW TSRA AGAIN MAY DEVELOP.

FOR THE FORTH OF JULY APPEARS THERE WILL BE LITTLE CHANGE IN AFTN
TMPS. 5H/HI RIDGE REMAINS IN PLACE...ACROSS THE CWA AND WITH SW SFC
WINDS A CONT VERY WARM TO HOT END OF THE WEEKEND IS IN STORE. SOME
MID LVL MOISTR TRIES TO ADVT INTO THE CWA AND WITH THE VERY WARM TMPS
AND ISOLD TSRA MAY DEVELOP.

THE EXTENDED HAS A SFC FRONT APPROACHING THE FA FROM THE NW MONDAY
AND SHUD ACT AS A TRIGGER FOR TSRA DEVELOPMENT. WITH THE APPROACHING
FRONT AFTN TMPS SHUD BE SLIGHTLY COOLR THAN PREVIOUS DAYS. THE FRONT
SLOWS AS IT EDGES SOUTH ACROSS THE CWA DURING TUESDAY AS SFC HIGH
PRESSURE BUILDS BEHIND IT. MUCH OF THE TSRA SHUD BE OVR THE S CWA
TUESDAY AHEAD OF THE FRONT.

TMPS SHUD BEGIN TO INC ACROSS THE CWA WED WITH A RETURN OF SOUTHERLY
WINDS. WITH DAYTIME HEATING AND A RETURN OF THE MOISTURE A FEW TSRA
AGAIN SHUD DEVELOP.

.GLD...NONE.

VPAPOL

In the hours before

Local storm report, Jul 2, 4:37 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT FRI JUL 02 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    14 NNE BURLINGTON         CO    .88 INCH HAIL
07/02/99   KIT CARSON

0427 PM    16 NE BURLINGTON          CO    1 INCH HAIL
07/02/99   KIT CARSON

0431 PM    4 N KANORADO              KS    1.75 INCH HAIL
07/02/99   SHERMAN

0435 PM    12 N KANORADO             KS    1 INCH HAIL
07/02/99   SHERMAN
Local storm report, Jul 2, 4:37 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
437 PM MDT FRI JUL 02 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0418 PM    14 NNE BURLINGTON         CO    .88 INCH HAIL
07/02/99   KIT CARSON

0427 PM    16 NE BURLINGTON          CO    1 INCH HAIL
07/02/99   KIT CARSON

0431 PM    4 N KANORADO              KS    1.75 INCH HAIL
07/02/99   SHERMAN

0435 PM    12 N KANORADO             KS    1 INCH HAIL
07/02/99   SHERMAN
Local storm report, Jul 2, 5:02 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT FRI JUL 02 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0439 PM    16 NE BURLINGTON          CO    2.5 INCH HAIL
07/02/99   KIT CARSON

0447 PM    17 SW ST FRANCIS          KS    .88 INCH HAIL
07/02/99   CHEYENNE

0450 PM    14 N ARAPAHOE             CO    58 MPH TSTM GUST
07/02/99   CHEYENNE

0450 PM    4 N KANORADO              KS    1.75 INCH HAIL
07/02/99   SHERMAN

0457 PM    4 N KANORADO              KS    .75 INCH HAIL
07/02/99   SHERMAN
Local storm report, Jul 2, 5:02 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT FRI JUL 02 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0439 PM    16 NE BURLINGTON          CO    2.5 INCH HAIL
07/02/99   KIT CARSON

0447 PM    17 SW ST FRANCIS          KS    .88 INCH HAIL
07/02/99   CHEYENNE

0450 PM    14 N ARAPAHOE             CO    58 MPH TSTM GUST
07/02/99   CHEYENNE

0450 PM    4 N KANORADO              KS    1.75 INCH HAIL
07/02/99   SHERMAN

0457 PM    4 N KANORADO              KS    .75 INCH HAIL
07/02/99   SHERMAN
Local storm report, Jul 2, 5:40 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT FRI JUL 02 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    CHEYENNE WELLS            CO    WIND DAMAGE
07/02/99   CHEYENNE                        POWER LINE POLES DOWN
                                           AT THE INTERSECTION OF
                                           HIGHWAY 383 AND HIGHWAY
                                           40.

0530 PM    16 SW ST FRANCIS          KS    .88 INCH HAIL
07/02/99   CHEYENNE

0534 PM    23 NW GOODLAND            KS    2.75 INCH HAIL
07/02/99   SHERMAN
Local storm report, Jul 2, 5:40 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT FRI JUL 02 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    CHEYENNE WELLS            CO    WIND DAMAGE
07/02/99   CHEYENNE                        POWER LINE POLES DOWN
                                           AT THE INTERSECTION OF
                                           HIGHWAY 383 AND HIGHWAY
                                           40.

0530 PM    16 SW ST FRANCIS          KS    .88 INCH HAIL
07/02/99   CHEYENNE

0534 PM    23 NW GOODLAND            KS    2.75 INCH HAIL
07/02/99   SHERMAN

Nearby

Tornado Warnings in Colorado, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.